Original Publication Date
The New England Journal of Medicine
DOI of Original Publication
Date of Submission
Hypertension is a frequent complication of cyclosporine-induced immunosuppression, but the underlying mechanism is unknown. In anesthetized animals, the administration of cyclosporine increases sympathetic-nerve discharge, which may contribute to hypertension.
To determine whether cyclosporine-induced hypertension is accompanied by sustained sympathetic neural activation in patients, we recorded sympathetic action potentials using intraneural microelectrodes (in the peroneal nerve) in heart-transplant recipients receiving azathioprine and prednisone alone (n = 5) or in combination with cyclosporine (n = 14). We performed the same studies in eight patients with myasthenia gravis who were receiving cyclosporine and eight who were not, in five patients with essential hypertension, and in nine normal controls.
Heart-transplant recipients receiving cyclo-sporine had higher mean arterial blood pressure (±SE) than those not receiving cyclosporine (112±3 vs. 96±4 mm Hg; P
Cyclosporine-induced hypertension is associated with sympathetic neural activation, which may be accentuated by the cardiac denervation that results from heart transplantation. (N Engl J Med 1990; 323: 693–9.)
From The New England Journal of Medicine, Scherrer, U., Vissing, S. F., Morgan, B. J. et al., CYCLOSPORINE-INDUCED SYMPATHETIC ACTIVATION AND HYPERTENSION AFTER HEART-TRANSPLANTATION, Vol. 323, Page 693, Copyright © 1990 Massachusetts Medical Society. Reprinted with permission.
Is Part Of
VCU Internal Medicine Publications